Percodan Overdose Symptoms and Treatment

Percodan is a narcotic drug in the opiate family, generally prescribed by medical personnel for acute or chronic pain relief. In addition to several side effects, Percodan is highly addictive, and it can cause both mental and physical addiction. “Percodan is highly addictive, and it can cause both mental and physical addiction.” Percodan overdoses can cause serious medical complications. To learn how to spot Percodan overdose symptoms and what you should do if you see them, contact us today at 1-888-287-0471 Who Answers? .

Uses

Percodan is a prescription narcotic in the opiate family, prescribed by doctors to treat short-term pain that is moderate to severe, such as after an injury or surgery. Its active components are aspirin and Oxycodone, a narcotic pain reliever that is classified as a central nervous system depressant. Because of the side effects that aspirin may have, many medical professionals now prescribe drugs such as Percocet, which is acetaminophen mixed with oxycodone, Norco or Vicodin, a combination of acetaminophen and hydrocodone.

Function

Percodan

The oxycodone in Percodan works by binding to receptors in the central nervous system. Once you consume Percocet, the drug works quickly on the brain to stimulate feelings of intense euphoria, known as a “high,” followed by a mellow relaxation. Endorphins are hormones that facilitate natural feelings of happiness and pleasure. When taken over a long period of time or in high doses, Percodan suppresses production of endorphins, causing the user to become addicted. Because the oxycodone in Percodan directly impacts the brain, addiction is both physical and mental.

Prevalence

It is a common misconception that addiction only happens to people who abuse drugs like heroin, cocaine or methamphetamine. Even when prescribed by a doctor, Percodan can be highly addictive. The Centers for Disease Control reports that:

  • Three out of every four drug overdoses from prescription drugs were the result of opioid pain relievers such as Percodan.
  • In 2008, prescription opioids were responsible for almost 15,000 deaths, a number that is more than the deaths from cocaine and heroin combined.
  • Misuse of prescription pain relievers accounted for more than 475,000 emergency room visits in 2009.
  • More than 12 million people use prescription painkillers for non-medical reasons each year.

Causes

mixing drugs and alcohol

Anyone who uses Percodan can quickly build up a tolerance to the drug, necessitating higher and higher doses of it to achieve the same result. Prolonged Percodan use can also cause hyperalgesia, or an increase in pain. In these cases, patients often begin to take higher doses than prescribed to try to relieve the pain. In either case, these higher doses of Percodan can lead to tolerance, abuse, addiction and eventually overdose.

An overdose can also occur when Percodan is combined with other drugs or alcohol, or when an underlying medical condition makes the patient more sensitive to Percodan’s effects and therefore more susceptible to an overdose.

Symptoms

Signs of an overdose on Percodan include:

  • A low respiration rate or difficulty breathing
  • Small, pinpointed pupils
  • A bluish color on the fingernails or lips, indicating cyanosis, or lack of oxygen
  • Abdominal cramps
  • Weak pulse
  • Low blood pressure
  • Coma
  • Black or bloody stools, indicating possible internal bleeding
  • Inability to stay awake
  • Lightheadedness or fainting
  • Ringing in the ears
  • Confusion
  • Mood swings
  • Muscle weakness or convulsions
  • Seizures
  • Itchy skin
  • Severe sweating

To learn more about the symptoms of a Percodan overdose and other side effects of the drug, contact one of our treatment advisors today at 1-888-287-0471 Who Answers? .

Treatment

If you suspect someone is overdosing on Percodan, call for emergency medical assistance immediately. Have the following information ready if possible:

  • The approximate age, weight and condition of the patient
  • The amount of Percodan that was consumed
  • The time it was taken
  • If the medication was prescribed by a doctor
  • Any other drugs the patient might have taken with it

Do not attempt to induce vomiting in the patient, but do whatever you can to keep him awake.

At the hospital, Percodan overdose and addiction treatment usually starts with the use of a gastric lavage, activated charcoal or laxatives to attempt to rid the system of the drug. Doctors may also use some type of counteractive medication and intravenous fluids to prevent dehydration.

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?